Fast Five Quiz: Drug Overdoses

Richard H. Sinert, DO

Disclosures

October 23, 2019

Oral benzodiazepine overdoses, without co-ingestion of another drug, rarely result in significant morbidity (eg, aspiration pneumonia, rhabdomyolysis) or mortality; however, in mixed-drug overdoses, they can potentiate the effect of alcohol or other sedative-hypnotic agents. Overdose of ultrashort-acting benzodiazepines (eg, triazolam) is also more likely to result in apnea and death than overdose with longer-acting benzodiazepines. Of the individual benzodiazepines, alprazolam is relatively more toxic than others in overdose.

Immunoassay screening techniques are most commonly performed when benzodiazepine overdose is suspected. These tests typically detect benzodiazepines that are metabolized to desmethyldiazepam or oxazepam; thus, a negative screening result does not rule out the presence of a benzodiazepine.

As with any overdose, the first step is an assessment of the patient's airway, breathing, and circulation, and any issues should be addressed rapidly. In any patient with an altered mental status, blood glucose level should be checked immediately. The cornerstone of treatment in benzodiazepine overdoses is good supportive care and monitoring. Single-dose activated charcoal is not routinely recommended because the risks far outweigh the benefit. Altered mental status greatly increases the risk of aspiration following an oral activated charcoal dose.

Flumazenil is a competitive benzodiazepine receptor antagonist and the only available specific antidote for benzodiazepines. Its use in acute benzodiazepine overdose is controversial, however, and its risks usually outweigh any benefit. In long-term benzodiazepine users, flumazenil may precipitate withdrawal and seizures; in patients taking benzodiazepines for a medical condition, flumenazil may result in exacerbation of the condition. Flumazenil should not be used in patients with long-term benzodiazepine use or in any patient at an increased risk of having a seizure, including those with a seizure history, head injury, co-ingestion of a benzodiazepine and tricyclic antidepressant or other proconvulsant, or even a possible ingestion of a proconvulsant.

Read more about benzodiazepine toxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....